New York, 2005

Damaging Wind in New York, August 5, 2005

August 5, 2005 · NWS ALY · 1 event in 1 county or zone

On August 5, a cold front moved through southeastern New York. The air mass to the east of the cold frontwas warm, humid and unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

On August 5, a cold front moved through southeastern New York. The air mass to the east of the cold frontwas warm, humid and unstable. During the early to mid afternoon, thunderstorms formed in the mid HudsonValley ahead of this cold front. A few thunderstorms contained severe wind gusts. Trees were blown down alongthe Wallkill River, in Gardiner; and along the Hudson River, in Marlboro and Hyde Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 5, 2:24 AM EST, 11 hours 14 minutes earlier.

Area forecast discussion, Aug 5, 2:24 AM EST, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
324 AM EDT FRI AUG 5 2005

.SYNOPSIS...A COLD FRONT WILL MOVE ACROSS EASTERN NEW YORK AND
WESTERN NEW ENGLAND IN THE LATE MORNING THROUGH THE AFTERNOON WITH
THE THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS.  SURFACE HIGH
PRESSURE WILL BUILD INTO THE NORTHEAST FRIDAY NIGHT FROM THE UPPER
MIDWEST AND NORTHERN GREAT LAKES REGION WITH COOLER AND DRIER
WEATHER. THIS HIGH WILL PRODUCE SUNNY AND PLEASANT WEATHER FOR THE
UPCOMING WEEKEND. HUMIDITY LEVELS WILL BE LOW AND QUITE COMFORTABLE
ON THE WEEKEND.

LARGE SCALE OVERVIEW...THE LATEST WATER VAPOR/INFRARED SATELLITE
LOOP UP TO 06Z WITH 500 MB RADIOSONDE REPORTS FROM 00Z OVERLAYED
DEPICTS A HIGH AMPLITUDE RIDGE MIGRATING DOWNSTREAM OF ERN NEW
ENGLAND. A SHARP NEUTRAL/WEAKLY NEGATIVELY TILTED 500 MB TROUGH
PUSHING ACROSS HUDSON BAY...ONTARIO/WRN QUEBEC...AND THE NORTHERN
GREAT LAKES REGION. A LINE OF SHOWERS AND THUNDERSTORMS DEVELOPED
WEST OF LAKES ERIE AND ONTARIO AHEAD OF THIS TROUGH AND SFC COLD
FRONT PRIOR TO 04Z/MIDNIGHT. THIS ACTIVITY HAS DIED DOWN IN THE PAST
FEW HOURS.  A 500 MB RIDGE CONTINUES TO BUILD OVER THE GREAT
BASIN...4 CORNERS AND SOUTHERN ROCKIES. CONVECTION CONTINUES TO FIRE
ON THE SOUTH SIDE OF THE SFC COOL FRONTAL BOUNDARY AND A WEAK
EAST-WEST ELONGATED TROUGH OVER THE SRN PLAINS.

.SHORT TERM (TODAY TO SUNDAY)...
TODAY...A COLD FRONT WILL MOVE ACROSS THE ALY FCST AREA DURING THE
LATE MORNING AND EARLY TO MID PM. CURRENTLY AT 07Z...A PREFRONTAL
TROUGH IS GENERATING SHOWERS W/NW OF ALY. THERE ARE SOME SLIGHT
TIMING DIFFERENCES BETWEEN THE NAM...GFS AND CANADIAN REGIONAL WITH
THE COLD FRONT. THE NAM IS PROGRESSIVE WITH THE SFC FRONT PUSHING
ACROSS THE VAST MAJORITY OF THE FCST AREA BY 18Z. THE CANADIAN
REGIONAL IS IN THE BALLPARK WITH IT...BUT ONLY PUTS OUT MEASURABLE
PCPN FROM ALY SOUTHEAST. THE GFS HANGS THE BOUNDARY OVER THE MID
HUDSON VALLEY/SRN NEW ENGLAND UNTIL AROUND 00Z WITH A WEAK 500 MB
SHORT WAVE INTERACTING WITH IT. THE 0-6 KM BULK SHEAR VALUES ARE
LESS THAN 20 KNOTS OVER THE FCST AREA BETWEEN 12Z-00Z WITH THE BEST
250MB JET STREAK AND UPPER LEVEL DIVERGENCE WELL NORTH OF THE SAINT
LAWRENCE RIVER VALLEY. UPPER-LEVEL DYNAMICAL/JET SUPPORT JUST ISNT
AVAILABLE FOR ANY SUSTAINED SEVERE. SBCAPES VALUES DO RISE TO
1000-1500 J/KG SOUTH AND EAST OF KALY BTWN 15Z AND 18Z OFF THE NAM.
THE GFS ALSO GENERATES SIMILAR INSTABILITY VALUES BASED ON DEWPOINTS
IN THE UPPER 60S/LOWER 70S. THERE SHOULD BE DECENT LOW-LEVEL
CONVERGENCE ALONG THE COLD FRONT...ESPECIALLY OVER THE MID HUDSON
VALLEY...SOUTHERN TACONICS AND WESTERN NEW ENGLAND. THE BEST SHOT
FOR NEAR SEVERE/AN ISOLATED ROGUE SEVERE WILL BE FROM
POUGHKEEPSIE-PITTSFIELD-BRATTLEBORO SOUTH AND EAST AFTER 16Z
(NOONTIME). KPOU SOUNDING HINTS AT AN INVERTED V PROFILE OFF THE NAM
AT ABOUT 21Z.  THIS MAY SUPPORT AN ISOLATED WIND GUST CLOSE TO 50
KNOTS IF CORRECT. PRECIPITABLE WATER VALUES OFF BOTH THE NAM AND GFS
ARE IN THE 1.50 TO ALMOST 2.00 RANGE FROM ALBANY SOUTH AND EAST
BETWEEN 12Z AND 00Z. THE BEST COLD AIR ADVECTION KICKS IN AFTER 00Z
LAGGING A BIT BEHIND THE BOUNDARY. WILL LEAN A BIT CLOSER TO THE GFS
IN TERMS OF ENDING THE SHOWERS/THUNDERSTORMS IN THE SOUTHEASTERN
PORTION OF THE FCST AREA UNTIL ABOUT 00Z. WE WILL CLEAR THE CAPITAL
REGION SHORTLY AFTER 18Z.

FRI NIGHT...BASED ON THE GFS TIMING. HAVE KEPT A LOW CHANCE/SLIGHT
CHANCE OF SHOWERS IN FOR LITCHFIELD COUNTY UNTIL 01Z. LOCALLY HEAVY
DOWNPOURS POSSIBLE WITH PRECIP WATER VALUES IN EXCESS OF 1.50
BEFORE DRIER AIR KICKS. THERE MAYBE SOME PATCHY FOG AROUND EARLY.
WILL LEAVE OUT OF FORECAST FOR NOW...BUT WILL HAVE LATER FCST SHIFT
ADDRESS IT. WEAK 850 MB COLD AIR ADVECTION OCCURS BETWEEN 00Z AND
12Z AS 850 MB TEMPS FALL TO +10C NORTH OF ALY AND +11C TO +14C SOUTH
AND EAST. N/NW FLOW KICKS IN DURING THIS TIME FRAME AS THE SFC
ANTICYCLONE BUILDS IN FROM MICHIGAN AND THE NORTHERN GREAT LAKES
REGION.

FOLLOWED CLOSE TO THE GFSMOS VALUES IN THE FRI-FRI NIGHT TIME FRAME.

SATURDAY TO SUNDAY... ALL AND ALL A NICE EARLY AUGUST WEEKEND WILL
OCCUR OVER THE FORECAST AREA WITH TEMPS SLIGHTLY BELOW NORMAL TO
NEAR NORMAL. SFC HIGH PRESSURE SLIDES DOWNSTREAM FROM THE ERN GREAT
LAKES WITH GOOD SINKING MOTION/SUBSIDENCE BELOW 700 MB. 850 MB TEMP
VALUES TOP OUT CLOSE TO +11C-+13C OVER THE FCST AREA. THIS WOULD
YIELD TEMPS IN THE MID 70S TO LOWER 80S OVER THE FCST AREA WITH LOTS
OF SUNSHINE. SFC DEWPOINTS WILL BE IN THE +10C-+15C RANGE. SATURDAY
NIGHT...THE HIGH CRESTS OVER ERN NY-WRN NEW ENGLAND WITH IDEAL
RADIATIONAL COOLING CONDITIONS...CLEAR SKIES AND CALM WINDS. ON
SUNDAY...THE SFC HIGH SLIDES DOWNSTREAM WITH A RETURN FLOW OF
WARMER/SLIGHTLY MORE HUMID AIR. 850 MB WARM AIR ADVECTION WILL ALLOW
850 MB TEMPS TO RISE INTO THE +15-+17C WITH HIGHS IN THE VALLEY
LOCATIONS GETTING BACK INTO THE MID 80S. SOME CIRRUS CLOUDS WILL BE
AROUND...BUT MOSTLY SUNNY/PARTLY SUNNY SKIES WILL BE THE RULE.
LEANED CLOSER THE ETAMOS TEMP VALUES FOR THE WEEKEND.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
THE SFC HIGH MERGES WITH THE EXPANSIVE BERMUDA HIGH CIRCULATION SUN
NIGHT INTO MONDAY...WHICH WILL ALLOW TEMPS TO REBOUND CLOSE TO
NORMAL TO SLIGHTLY ABOVE NORMAL VALUES. THE 500 MB FLOW BECOMES MORE
ZONAL OVER THE NORTHERN THIRD OF THE LOWER 48. THE NEXT THREAT OF
SHRAS/TSRAS WILL BE TUE PM OF THE DIURNAL/CONVECTIONAL HEATING
VARIETY. A SLOW MOVING COLD FRONT SAGS SOUTH AND EASTWARD FROM
SOUTHEASTERN CANADA AND THE GREAT LAKES REGION WED INTO THU WITH A
BETTER CHANCE OF SHRAS AND TSRAS IN THE HUMID AIR MASS.

NO CHANGES WERE MADE IN THE MONDAY TO THURSDAY STRETCH OF THE
FORECAST.

&&

.AVIATION...A COLD FRONT OVER WESTERN NEW YORK STATE WILL CONTINUE
TO MOVE EASTWARD THIS MORNING.  AHEAD OF THIS FRONT...THERE IS NOT A
LOT OF MOISTURE.  RAIN WILL MOVE INTO THE KGFL ROUTE AFTER
0900Z/AFTER 11-12Z AT KALY/16-18 AT KPOU.  CEILINGS AND VISIBILITIES
WILL DIMINISH TO MVFR AFTER 10Z ACROSS THE NORTHERN THIRD OF THE
ROUTE AND EVENTUALLY ACROSS THE SOUTHERN THIRD BY 16-18Z.  CEILINGS
AND VISIBILITIES WILL IMPROVE TO VFR LATE THIS AFTERNOON/TONIGHT
ACROSS THE KGFL-KALY-KPOU ROUTE AS HIGH PRESSURE BUILDS INTO THE
ROUTE. WINDS WILL BE GUSTY OUT OF THE WEST THIS AFTERNOON WITH GUSTS
UP TO 25KTS POSSIBLE.

.HYDROLOGY...A COLD FRONT WILL MOVE THROUGH THE CWA THIS
MORNING/AFTERNOON.  THE RAIN ASSOCIATED WITH THIS FRONT...IS
GENERALLY LIGHT.  MOST LOCATIONS WILL RECEIVE LESS THAN A QUARTER OF
AN INCH.  THE COLD FRONT WILL PASS THROUGH THE SOUTHERN THIRD OF THE
CWA IN THE AFTERNOON.  WITH SOME HEATING DURING THE DAY...SOME
THUNDERSTORMS MAY BE POSSIBLE ACROSS THE MID HUDSON VALLEY REGION
INTO THE LITCHFIELD HILLS.  ANY THUNDERSTORMS THAT DO DEVELOP...MAY
PRODUCE LOCALLY HIGHER QPF AMOUNTS THAT COULD HAVE AN IMPACT ON
STREAM/CREEK/RIVER LEVELS.  AFTER THE FRONTAL PASSAGE TODAY...THE
WEATHER WILL BE RELATIVELY DRY AS HIGH PRESSURE BUILDS INTO THE
NORTHEAST.

&&

.FIRE WEATHER...THE HUMID WEATHER WILL CONTINUE TODAY.  A COLD FRONT
WILL MOVE THROUGH THE NORTHEAST LATE THIS MORNING AND DURING THE
AFTERNOON.  WINDS WITH THIS FRONT WILL BE OUT OF THE WEST 10 TO 15
MPH WITH GUSTS OF 25 MPH POSSIBLE. COOLER AND DRIER AIR WILL MOVE
INTO THE NORTHEAST TONIGHT INTO SATURDAY.  WITH LOW HUMIDITY VALUES
THIS WEEKEND AND LIGHT WINDS...CONDITIONS WILL BE FAVORABLE FOR
DRYING.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&

SYNOPSIS...WASULA
SHORT TERM...WASULA
LONG TERM...WASULA
AVIATION...VTK
HYDROLOGY...VTK
FIRE WEATHER...VTK
Hazardous weather outlook, Aug 5, 3:30 AM EST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
430 AM EDT FRI AUG 5 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-061100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
430 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...
A COLD FRONT WILL MOVE ACROSS THE REGION LATE THIS MORNING THROUGH
THE AFTERNOON. THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS
ASSOCIATED WITH THIS BOUNDARY ESPECIALLY SOUTH AND EAST OF THE
CAPITAL REGION IN THE AFTERNOON. LOCALLY HEAVY DOWNPOURS CAUSING SOME
PROBLEMS IN POOR DRAINAGE URBAN AREAS AND RAPID RISES IN STREAMS AND
CREEKS MAY BE POSSIBLE SOUTH OF ALBANY.

.DAYS TWO THROUGH SEVEN...SATURDAY TO THURSDAY...

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

TAW

In the hours before

Local storm report, Aug 5, 9:23 AM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1023 AM EDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     FORT ANN                43.42N 73.49W
08/04/2005                   WASHINGTON         NY   PUBLIC

            TREES DOWN ALONG SLY POND ROAD.

&&

OKEEFE
Special weather statement, Aug 5, 12:21 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
121 PM EDT FRI AUG 5 2005

NYZ063>065-051800-

...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES...

AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR WEST SHOKAN...
OR ABOUT 15 MILES SOUTHWEST OF HUNTER...AND MOVING SOUTHEAST AT 30
MPH.

THE THUNDERSTORM WILL BE NEAR...
HURLEY...KINGSTON...TILLSON AND 7 MILES SOUTHWEST OF LAKE KATRINE BY
135 PM EDT
PORT EWEN AND RHINEBECK BY 140 PM EDT
STAATSBURG AND HYDE PARK BY 145 PM EDT
7 MILES NORTHEAST OF FAIRVIEW BY 150 PM EDT
PLEASANT VALLEY BY 155 PM EDT
Special weather statement, Aug 5, 1:00 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
200 PM EDT FRI AUG 5 2005

NYZ064>066-051845-

...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES...

AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...AND
HEAVY RAIN.  THIS STORM WAS LOCATED NEAR LAKE KATRINE...OR ABOUT OVER
KINGSTON...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
RHINEBECK BY 205 PM EDT
RED HOOK BY 210 PM EDT
6 MILES NORTH OF STANFORDVILLE BY 240 PM EDT
PINE PLAINS BY 245 PM EDT

IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
Special weather statement, Aug 5, 1:35 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
235 PM EDT FRI AUG 5 2005

NYZ064>066-051900-

...A STRONG THUNDERSTORM IN ULSTER AND DUTCHESS COUNTIES...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...
FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
HIGHLAND...OR ABOUT OVER POUGHKEEPSIE...AND MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
RED OAKS MILL...MYERS CORNER AND 6 MILES SOUTH OF PLEASANT VALLEY BY
240 PM EDT
HOPEWELL JUNCTION BY 245 PM EDT
WINGDALE AND PAWLING BY 300 PM EDT

The radar

The Albany radar (KENX), 110 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ulster

When
August 5, 1:38 PM EST
Where
Ulster County, Marlboro
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.600, -73.983

Trees down

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473578.